[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.234.223.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 23, 1935

SENSITIZATION PHENOMENA FOLLOWING THE USE OF SODIUM MORRHUATE FOR THE CHEMICAL OBLITERATION OF VARICOSE VEINS

Author Affiliations

Chicago

From the Section of Dermatology of the Department of Medicine of the University of Chicago. Read at the Scientific Session of the Section of Dermatology, Dec. 7, 1934.

JAMA. 1935;104(12):997. doi:10.1001/jama.1935.92760120002009b
Abstract

Untoward reaction in the form of a cutaneous eruption or a nitritoid crisis was observed in seven out of 176 patients who received 783 injections of 5 per cent sodium morrhuate (Searle) in the Dermatology Clinic for the chemical obliteration of varicose veins. Two patients received further sodium morrhuate injections without recurrence of the eruption, so the connection is not proved in these two instances.

The reactions were : urticarial eruption on the leg, two cases; urticarial eruption on leg and arm, one case; urticaria on arms, one case; pruritus, erythema and edema of arms, one case; pruritic erythematous eruption on leg, one case; weakness for two days, one case. Injections were continued in one patient with urticarial wheals at sites of previous injections, and a nitritoid crisis appeared after six injections, accompanied by cutaneous reaction only. The reaction seen most frequently consisted of grouped urticarial wheals at the sites of previous

×